Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 62, NWS Tucson, AZ

July 25, 2011Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2011, 4:57 PM MST for Graham County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 4:57 PM MST (23:57 UTC)
Expired
Jul 25, 2011, 5:30 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 136 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 12.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS55 KTWC 252357
SVRTWC
AZC009-260030-
/O.NEW.KTWC.SV.W.0062.110725T2357Z-110726T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
457 PM MST MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 530 PM MST

* AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES EAST OF SAFFORD...AND
  MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SOLOMON...SWIFT TRAIL JUNCTION...AND PIMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3272 10987 3301 10975 3286 10936 3269 10946
TIME...MOT...LOC 2357Z 095DEG 20KT 3281 10956

$$
2 follow-up statements
386 
WWUS55 KTWC 260012
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
512 PM MST MON JUL 25 2011

AZC009-260030-
/O.CON.KTWC.SV.W.0062.000000T0000Z-110726T0030Z/
GRAHAM AZ-
512 PM MST MON JUL 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST 
FOR CENTRAL GRAHAM COUNTY...INCLUDING SAFFORD...

AT 509 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SOLOMON...OR 9 MILES
EAST OF SAFFORD...MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3272 10987 3301 10975 3286 10936 3269 10946
TIME...MOT...LOC 0011Z 095DEG 10KT 3280 10956

$$

!
655 
WWUS55 KTWC 260031
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
531 PM MST MON JUL 25 2011

AZC009-260039-
/O.EXP.KTWC.SV.W.0062.000000T0000Z-110726T0030Z/
GRAHAM AZ-
531 PM MST MON JUL 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 530 PM MST...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD DIMINISHED IN 
STRENGTH AND WAS NO LONGER EXPECTED TO PRODUCE WINDS IN EXCESS OF 60 
MPH. HOWEVER...BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO 45 MPH CAN 
STILL BE EXPECTED AS THE STORM MOVES THROUGH THE SAFFORD AREA. 

LAT...LON 3272 10987 3301 10975 3286 10936 3269 10946
TIME...MOT...LOC 0029Z 095DEG 10KT 3280 10962

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:20 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 25, 2:20 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST MON JUL 25 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH
TUESDAY. SOMEWHAT DRIER AIR FROM THE WEST WILL THEN BRING REDUCED
THUNDERSTORM ACTIVITY WEDNESDAY AND THURSDAY. THEREAFTER...THE
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE
BY THE WEEKEND AS DEEPER MOISTURE RETURNS TO THE AREA.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ON GOING THIS
AFTERNOON WITH UPPER LEVEL DISTURBANCE PASSING OVER THE AREA.
ISOLATED VERY HEAVY RAINFALL WILL OCCUR IN SPOTS THIS EVENING WITH
WEAK STEERING FLOW AND HIGH MOISTURE LEVELS. ACTIVITY WILL DEVELOP
AND PROPAGATE WHERE CAPE IS AVAILABLE.

AMPLE MOISTURE AVAILABLE AS PER THE 25/12Z KTWC SOUNDING THAT
DEPICTED 1.94 INCHES PRECIP WATER...AND THE BLENDED TOTAL PRECIP
WATER IMAGERY INDICATED PRECIP WATER VALUES RANGING FROM 1.70-1.90
INCHES ACROSS SE AZ. MID-LEVEL LOW PRESSURE SYSTEM VICINITY FAR NERN
SONORA TO DRIFT NWWD ACROSS SE AZ TODAY THEN WEAKEN ACROSS SOUTH
CENTRAL AZ TONIGHT. MAIN CONCERN WITH TSTMS LATER TODAY WILL BE
LOCALLY HEAVY RAINFALL DUE TO SLOW MOVING CELLS. PRECIP TO DECREASE
IN COVERAGE TONIGHT. AT THIS TIME APPEARS THAT CHANCE-CATEGORY POPS
WILL STILL BE MERITED FOR MUCH OF THE AREA TUE.

WED-THUR...THE 25/00Z GFS/ECMWF WERE IN DECENT AGREEMENT THAT
SOMEWHAT DRIER AIR WILL ENCROACH UPON WRN SECTIONS OF THIS FORECAST
AREA. THE OFFICIAL FORECAST INDICATES A SLIGHT CHANCE OF MAINLY
AFTERNOON/EVENING SHOWERS/TSTMS FROM TUCSON WWD/NWWD...AND CHANCE-
CATEGORY POPS EAST AND SOUTH OF TUCSON.

FRI-SUN...DEEPER MOISTURE TO SPREAD WWD ACROSS THE ENTIRE AREA AS
HIGH PRESSURE ALOFT OVER THE SERN CONUS EXPANDS WWD. THIS WILL LEAD
TO A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS FRI-SUN.

HIGH TEMPS TO AVERAGE ABOUT 2-5 DEGS F BELOW NORMAL TODAY-TUE THEN A
WARMING TREND TO OCCUR WED-THUR. HIGH TEMPS FRI-SUN TO AVERAGE A
COUPLE OF DEGS F OR SO ABOVE NORMAL.

&&

.AVIATION...SCT TSRA/SHRA WILL OCCUR THRU 06Z TUESDAY. MVFR CIGS/
VSBYS AND WIND GUSTS TO NEAR 45 KTS ASSOCIATED WITH THE STRONGER
TSRA. PRECIP TO DECREASE IN COVERAGE 06Z-12Z TUESDAY. OTHERWISE...
CLOUD DECKS GENERALLY 7-11K FT AGL AND SURFACE WIND MAINLY LESS THAN
10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO THE WEEKEND. NORMAL DIURNAL WIND TRENDS WILL
OCCUR EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 8:30 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
830 AM MST MON JUL 25 2011

AZZ503>515-261400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
830 AM MST MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. THE MAIN
THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS AROUND 50
MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
THROUGH SUNDAY. THE MAIN THREATS FROM THUNDERSTORMS WILL BE STRONG
AND GUSTY WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-261400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
830 AM MST MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS AROUND 50
MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY CONDITIONS WILL PREVAIL WEDNESDAY. OTHERWISE EXPECT A SLIGHT
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH
SUNDAY. THE MAIN THREATS FROM THUNDERSTORMS WILL BE STRONG AND
GUSTY WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 25, 1:19 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST MON JUL 25 2011

AZZ502>504-252045-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
119 PM MST MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 145 PM
MST...

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF THREE POINTS...OR 19 MILES WEST
OF GREEN VALLEY...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.

PONDING OF WATER MAY BE ENCOUNTERED ON ARIZONA HIGHWAY 286 SOUTH
OF THREE POINTS AND ALTAR WASH MAY BEGIN TO FLOW FROM THE RUNOFF.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3192 11154 3214 11135 3191 11116 3176 11128
TIME...MOT...LOC 2018Z 123DEG 7KT 3191 11135

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:03 PM MSTAreal Flood AdvisoryTWCCochise87 min
Jul 24, 5:28 PM MSTFlash Flood WarningTWCPima92 min
Jul 24, 5:40 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Jul 24, 6:13 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 24, 7:15 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 25, 11:54 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Jul 25, 1:19 PM MSTSpecial Weather StatementTWCPima26 min
Jul 25, 2:04 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz116 min
Jul 25, 3:06 PM MSTFlash Flood WarningTWCCochise114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.